Winter Storm, Crawford
- When
- January 31, 6:00 AM CST to 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.976, -91.304 (the zone’s center; the record gives no point)
The first true blizzard in many years hit from Central to Northeast Missouri. Up to 20 inches of snow fell along with winds gusting over 40 mph.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The first true blizzard in many years hit from Central to Northeast Missouri. Up to 20 inches of snow fell along with winds gusting over 40 mph. For many counties it was a record snowfall event. I-70 was shut down from Warren County to just east of Kansas City. The National Guard was called out to help clear County roads and assist with emergency transportation. The region was brought to a standstill for several days. A Federal disaster declaration was obtained for many counties in order to assist with the cost of snow removal. Light freezing rain and sleet started on Monday 1/31 with an inch of sleet accumulating by the early morning hours of Tuesday (2/1). By midday Tuesday (2/1) the precipitation had changed to snow and the wind began increasing. By late Tuesday (2/1) afternoon travel became extremely dangerous. In the St. Louis Metro area from 2 - 3 inches of sleet fell followed by 2 to 3 inches of snow. Further south sleet accumulations ranged from 1 to 2 inches with from 1/2 to 3/4 inch of ice accumulation due to freezing rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 31, 5:55 AM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
555 AM CST MON JAN 31 2011
.DISCUSSION...
/506 AM CST MON JAN 31 2011/
...POTENTIALLY HISTORIC WINTER STORM HEADED TOWARD THE REGION...
NOT MUCH OF A CHANGE OVERALL FROM THE PREV FCST. TEMPS ARE EXPECTED
TO BE A LITTLE WARMER THIS MORNING. ONSET OF PRECIP IS DELAYED
SOMEWHAT AS ELY FLOW CONTINUES TO ADVECT IN DRY AIR OVER MUCH OF THE
CWA. EXPECT FZRA/FZDZ TO DEVELOP LATER THIS MORNING AND SPREAD
ACROSS THE REGION. TEMPS WILL BE HOVERING NEAR THE FREEZING MARK.
THIS SHUD KEEP ICE ACCUMS TO A MIN FOR MUCH OF TODAY. A BRIEF LULL
IN PRECIP IS EXPECTED LATE TONIGHT AS LOW LEVEL FLOW BECOMES
REORIENTED FURTHER SWD WITH THE MAIN SYSTEM.
MDLS BEGIN TO DIVERGE WITH SOLNS FOR TUES MORNING AND THRU THE SHORT
TERM PERIOD. THE GFS/NAM/LOCAL WRF HAVE DELAYED ONSET OF PRECIP. THE
ECMWF/GEM MOVES PRECIP INTO THE REGION SOONER AND FURTHER NWD THAN
THESE MDLS AND HAVE TRIED TO ACCOUNT FOR THIS UNCERTAINTY.
REGARDLESS...PRECIP IS EXPECTED TO SPREAD OVER THE ENTIRE CWA DURING
THE DAY TUESDAY. WHILE THE OPR GFS SEEMS TO BE BETWEEN THE NAM/WRF
SOLN AND THE ECMWF/GEM...A BLEND OF THE GFS/NAM/WRF OFFERS ONLY
MINOR CHANGES TO THE PREV FCST. GIVEN THE MAIN SYSTEM IS STILL 24
HRS AWAY...TRIED TO KEEP AS CLOSE TO PERSISTENCE AS POSSIBLE.
WHILE CURRENT FCST MAY HAVE CHANGED FROM THE PREV FCST AT ANY GIVEN
POINT...THE ENTIRE CWA IS EXPECTED TO RECEIVE SIGNIFICANT
ACCUMULATIONS OF SNOW/SLEET...ICE...OR BOTH.
MDLS STILL SUGGEST THE POSSIBILITY OF TSSN ACROSS A LARGE PORTION OF
THE CWA TUES INTO TUES EVENING. EVEN WITHOUT TSSN...GIVEN THE LARGE
SCALE LIFT COUPLED WITH THE FRONTOGENETICAL FORCING...MESOSCALE
BANDING WILL BE POSSIBLE RESULTING IN LOCALLY HIGHER AMOUNTS. CAN
NOT RULE OUT TS IN AREAS WHERE SLEET IS EXPECTED AS WELL.
HOWEVER...AM NOT CONFIDENT ENUF TO MENTION IN FCST ATTM.
AS THIS SYSTEM PULLS EWD OUT OF THE REGION...STRONG NLY WINDS ARE
EXPECTED TO LOFT SN INTO THE AIR CREATING BLOWING SN AS WELL AS
DRIFTS. THIS MAY IMPACT TRAVEL LONG AFTER THE ACTUAL SNOWFALL HAS
ENDED. THESE WINDS COUPLED WITH COLD AMBIENT TEMPS WILL CAUSE
DANGEROUSLY LOW WIND CHILL VALUES NEAR 20 BELOW ZERO ALONG AND NORTH
OF A COLUMBIA MO TO PITTSFIELD IL LINE.
FEW IF ANY CHANGES WERE MADE TO THE PREV FCST BEYOND WED.
TILLY
&&
.AVIATION...
/555 AM CST MON JAN 31 2011/
LIGHT PCPN IS DEVELOPING OVER WRN MO ATTM AND IS EXPECTED TO
OVERSPREAD NRN AND CNTRL MO AND WRN IL BY LATE THIS MORNING AND
EARLY THIS AFTERNOON. NRN MO AND CNTRL IL SHOULD SEE MOSTLY SNOW
OUT OF THIS BUT MAY ALSO...AS WITH OTHER AREAS TO THE S...SEE
FREEZING PCPN. FCST SOUNDINGS INDICATE A BETTER CHC FOR FZDZ THAN
FZRA SO HAVE TRENDED ALL TAFS IN THIS DIRECTION...ALTHOUGH BRIEF
OCCURRENCES OF FZRA CANNOT BE RULED OUT. THE SNOW AND SLEET AREA
WILL THEN EXPAND TO THE SE THRU THE REGION TONIGHT AND CONTINUE ON
TUESDAY. THE HEAVY PCPN IS EXPECTED TO HOLD OFF UNTIL AFTER
12Z/TUESDAY. CIGS SHOULD TRANSITION TO IFR WITH THE EXPANSION OF
THE PCPN TODAY AND THIS SHOULD LINGER FOR THE REMAINDER OF THE
VALID TAF PERIOD. SFC WNDS WILL GRADUALLY BACK NELY LATE IN THE
VALID TAF PERIOD AND THIS IS WHEN THEY WILL ALSO BEGIN THEIR
STRENGTHENING PHASE WITH GUSTS.
SPECIFICS FOR KSTL...LIGHT PCPN IS EXPECTED INTO THE TERMINAL
DURING THE LATE MORNING OR MIDDAY HOURS AND THEN CONTINUE FOR THE
REMAINDER OF THE VALID TAF PERIOD. FCST SOUNDINGS INDICATE A
BETTER CHC FOR FZDZ THAN FZRA SO HAVE TRENDED THE TAFS IN THIS
DIRECTION...ALTHOUGH BRIEF OCCURRENCES OF FZRA CANNOT BE RULED
OUT THIS AFTN. PCPN TYPE WILL TRANSITION TO SLEET ON TUESDAY
MORNING...WITH ALL SNOW EXPECTED JUST BEYOND THE VALID TAF PERIOD.
MODERATE TO HEAVY PCPN WILL BEGIN WITH THE TRANSITION TO SLEET AND
SNOW. CIGS SHOULD TRANSITION TO IFR WITHIN A COUPLE HOURS OF PCPN
ONSET AND THIS SHOULD LINGER FOR THE REMAINDER OF THE VALID TAF
PERIOD. SFC WNDS WILL GRADUALLY BACK NELY LATE IN THE VALID TAF
PERIOD AND THIS IS WHEN THEY WILL ALSO BEGIN THEIR STRENGTHENING
PHASE WITH GUSTS.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL NOON CST WEDNESDAY FOR AUDRAIN MO-
BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
GASCONADE MO-IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN
MO-MADISON MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
OSAGE MO-PIKE MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES
MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
GENEVIEVE MO-WARREN MO-WASHINGTON MO.
IL...WINTER STORM WARNING UNTIL NOON CST WEDNESDAY FOR ADAMS IL-BOND
IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 540 AM CST MON JAN 31 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 540 AM CST MON JAN 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A MIX OF FREEZING RAIN...SLEET AND SNOW WILL DEVELOP ACROSS THE REGION TODAY AND CONTINUE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MIX OF FREEZING RAIN...SLEET AND SNOW...WILL CONTINUE ACROSS THE REGION TUESDAY. THE PRECIPITATION...BECOMING HEAVY AT TIMES...WILL TRANSITION TO ALL SNOW BY TUESDAY EVENING AND GRADUALLY END WEDNESDAY MORNING. SIGNIFICANT ACCUMULATIONS OF ICE AND SNOW CAN BE EXPECTED ACROSS THE REGION. PLEASE SEE THE WINTER STORM WARNING PRODUCT FOR ADDITIONAL INFORMATION. NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ON TUESDAY AND INTO TUESDAY NIGHT WILL RESULT IN WIDESPREAD BLOWING SNOW...REDUCING VISIBILITIES TO ONE QUARTER MILE AT TIMES...AND POSSIBLE POWER OUTAGES FROM PREVIOUS ICE ACCRETION. THE BLOWING SNOW AND POWER OUTAGE ISSUES MAY ALSO CONTINUE INTO WEDNESDAY. BITTERLY COLD AIR AND BLUSTERY NORTH TO NORTHWEST WINDS ON LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING WILL RESULT IN WIND CHILLS AS LOW AS 20 BELOW ZERO AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WINTRY PRECIPITATION TYPE AND AMOUNTS TO THE NATIONAL WEATHER SERVICE. TILLY
The national radar mosaic for the moment the first event began.
29 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290443, 290445, 290447, 290448, 290449, 290450, 290451, 290453, 290454, 290456, 290457, 290458, 290383, 290384, 290385, 290386, 290387, 290389, 290390, 290391, 290392, 290393, 290394, 290395, 290396, 290397, 290398, 290399, 290400.